Alert archive / Massachusetts / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Boston/Norton, MA

June 28, 20204 counties in Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at Jun 28, 2020, 1:58 PM EDT for 4 counties in Massachusetts. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2020, 1:58 PM EDT (17:58 UTC)
Expired
Jun 28, 2020, 4:59 PM EDT
In force
3 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

Counties Essex County, MA, Middlesex County, MA, Norfolk County, MA, Suffolk County, MA

The radar

The Boston radar (KBOX), 43 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 2:30 PM EDTFLOODBrookline, MAWARWICK RD AT BEACON ST CLOSED DUE TO FLOODING.
Jun 28, 2:35 PM EDTFLOODBrighton, MASTREET FLOODING AT THE 90 BLOCK OF STRATHMORE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 6.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WGUS51 KBOX 281758
FFWBOX
MAC009-017-021-025-282000-
/O.NEW.KBOX.FF.W.0001.200628T1758Z-200628T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
158 PM EDT Sun Jun 28 2020

The National Weather Service in Boston/Norton has issued a

* Flash Flood Warning for...
  Suffolk County in eastern Massachusetts...
  Northern Norfolk County in eastern Massachusetts...
  Southern Essex County in northeastern Massachusetts...
  East central Middlesex County in northeastern Massachusetts...

* Until 400 PM EDT.

* At 157 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Boston metro area. One to two inches of rain 
  have already fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Boston, Cambridge, Quincy, Newton, Somerville, Brookline, Revere,
  Chelsea, Watertown and Winthrop.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4242 7091 4238 7097 4233 7093 4238 7101
      4232 7093 4231 7097 4235 7098 4237 7104
      4231 7103 4230 7105 4229 7102 4232 7101
      4230 7100 4231 7098 4229 7101 4228 7101
      4227 7115 4235 7121

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$
Field
2 follow-up statements
618 
WGUS51 KBOX 281945
FFWBOX
MAC009-017-021-025-282200-
/O.EXT.KBOX.FF.W.0001.000000T0000Z-200628T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
345 PM EDT Sun Jun 28 2020

The National Weather Service in Boston/Norton has extended the

* Flash Flood Warning for...
  Suffolk County in eastern Massachusetts...
  Northern Norfolk County in eastern Massachusetts...
  Southern Essex County in northeastern Massachusetts...
  East central Middlesex County in northeastern Massachusetts...

* Until 600 PM EDT.

* At 343 PM EDT, despite rain ending in the Boston area as of 3:45 
  pm, more thunderstorms are approaching the city from the west and 
  will produce additional heavy rain across the warned area. Up to 
  two inches of rain have already fallen. 

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and trained weather spotters.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4242 7091 4238 7097 4233 7093 4238 7101
      4232 7093 4231 7097 4235 7098 4237 7104
      4231 7103 4230 7105 4229 7102 4232 7101
      4230 7100 4231 7098 4229 7101 4228 7101
      4227 7115 4235 7121

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$
336 
WGUS71 KBOX 282059
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
459 PM EDT Sun Jun 28 2020

MAC009-017-021-025-282108-
/O.CAN.KBOX.FF.W.0001.000000T0000Z-200628T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Suffolk MA-Norfolk MA-Essex MA-Middlesex MA-
459 PM EDT Sun Jun 28 2020

...THE FLASH FLOOD WARNING FOR SUFFOLK...NORTHERN NORFOLK...SOUTHERN
ESSEX AND EAST CENTRAL MIDDLESEX COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4242 7091 4238 7097 4233 7093 4238 7101
      4232 7093 4231 7097 4235 7098 4237 7104
      4231 7103 4230 7105 4229 7102 4232 7101
      4230 7100 4231 7098 4229 7101 4228 7101
      4227 7115 4235 7121

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 10:01 AM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 28, 10:01 AM EDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1001 AM EDT Sun Jun 28 2020

.SYNOPSIS...
Warm and humid weather ahead of an upper-level disturbance will
spark showers and thunderstorms later today. Strong to severe
storms are possible. Slightly below normal temperatures along
with pop-up afternoon/early evening showers during the first
half of next week. Drier trend is expected for the second half
of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 AM update...

Cloud cover increasing in western MA with a few showers moving
east across far N MA. Lots of sunshine across rest of SNE and
expect at least partly sunny skies developing in western MA.
Still plenty of MLCIN across SNE with instability axis back
across central NY. As heating continues with dewpoints 65-70
the cap will erode with MLCAPES increasing to 1500-2000 J/kg
this afternoon. Expect sct t-storms to increase in coverage this
afternoon into this evening as mid level trough and shortwave
moves into the region. Deep layer shear is marginal around 25-30
kt, but given robust instability will be enough to support some
organization with potential for multicellular clusters. A few
severe storms appear likely with damaging wind gusts the primary
risk with any severe storms given fairly steep low level lapse
rates and large theta-e diff from surface through the mid
levels. Marginally severe hail is also possible with the
strongest cores.

Expect highs reaching mid 80s, except upper 70s along the
immediate south coast. Sea breezes may also develop along east
coastal MA with locally cooler temps here as well.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
A cold front will cross our region overnight, then should stall
over the eastern coastal waters as a weak surface low pressure
travels north along it. Looking at some more wet weather Monday,
but much chance for severe weather. Onshore winds will mean
lower temperatures Monday, with many areas staying below normal
across eastern MA. Farther inland, temperatures should be near
normal.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights

* Scattered to isolated diurnal shower and thunderstorm chances
  through midweek. Cooler than normal Tuesday, but some
  uncertainty on temperatures Wednesday.

* Drier late in the week into next weekend.

Monday night through Wednesday night...

Omega block remains in place through at least the middle of the
week. The ridge axis associated with the block extends roughly
from the Southeastern US through the central Great Lakes and
into northern Ontario. New England will have an upper low
rotating over the region throughout this period.

Expect daily shower and thunderstorm activity due to the upper
low overhead. This will keep a -10 to -15 degree Celsius cold
pool overhead at 500 hPa. The combination of the cold pool aloft
with diurnal heating will result in scattered to isolated
shower and thunderstorm activity. There is weak shear, generally
25 kts or less, within the 0-6 km layer during this timeframe,
so storms will remain pulse like. This will result in many areas
remaining dry, but there is 1 to 1.5 inches of PWATs in place.
This could bring heavy rain in areas where showers/storms
develop. Storms may be a bit more robust on Tuesday in
comparison to Wednesday as mid level lapse rates are more
supportive of stronger updrafts based on the GFS/NAM. The
ECWMF/GEM guidance is not in line with the better mid level
lapse rates on either day, so will need to keep an eye on things
Tuesday. MUCAPE values range from a few hundred J/kg closer to
the coast to 1500 J/kg in the interior.

Tapered down precipitation chances during the night time hours
and removed thunder chances after 06Z. The majority of the EPS
members show little to no precipitation, but hard to remove
precip chances completely with the upper low overhead. If there
are any lingering showers leftover they will be diminishing and
should be fairly light.

Temperatures will be cooler than normal with onshore flow
expected Monday night through Tuesday night. There is some
uncertainty between the GFS and the ECMWF/GEM. The GFS keeps the
onshore flow, while the ECMWF/GEM shifts flow to a southerly
and westerly direction at 925 hPa. This appears to be a result
of the upper low center rotating into northern New England with
the ECWMF/GEM, whereas the GFS keeps it overhead. Due to the
differences have stuck with the NBM guidance for temperatures.
This keeps highs in the 70s across the region on Tuesday and
Wednesday. There may be a few 80 degree readings across the CT
River Valley.

Thursday through Saturday...

Upper low begins to breakdown as a jet digs from eastern
Nunavut/northern Quebec and pushes the low offshore on Thursday.
The upper low becomes a trough that digs offshore late on
Thursday. Will still see the diurnal shower/storm chances on
Thursday, but activity should be less widespread with the trough
moving out.

Start to see some differences amongst guidance for late in the
week and into the weekend. A trough digs in from Quebec into
northern New England on Friday. There are some timing and
strength differences amongst guidance with the trough digging
in. Will potentially see the ridge axis build into Quebec and
the eastern Great Lakes, but this is dependent on the guidance.
The GFS does this whereas the ECMWF/GEM keep the ridge in place
over Ontario. Due to the differences this far out have kept the
NBM guidance. This keeps the region drier with mild temperatures
on Thursday, but a return to cooler than normal readings Friday
through Saturday.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today: High confidence in trends. Moderate confidence in timing.

Fog already burning off and conditions should improve to VFR
into the early afternoon. Will have scattered thunderstorms,
some potentially strong to severe, will develop around mid-
afternoon across the Berkshires and progress eastward towards
the coast through late afternoon/early evening. Local MVFR/IFR
visibility possible along with gusty winds and small hail. Have
carried SHRA for now. Think the best opportunity for TSRA is
after 18Z per HREF/HRRR guidance. Will save the explicit
mention of TSRA until the timing is better known. Should have
sea breeze develop at BOS, but otherwise winds SW 4-8 kt.

Tonight: High confidence in trends. Moderate confidence in
timing.

Any showers and storms coming to an end generally before 04Z,
but could have some lingering showers across Cape Cod. Expect
fog to develop across any locations where thunderstorms slide
through especially with very light winds and clearing skies.
Have MVFR conditions mentioned, but think that IFR/LIFR possible
across the south coast including Cape Cod and the Islands as
low stratus advects in. BOS may see IFR ceilings develop toward
the daybreak as winds become northeast.

Monday: Moderate confidence.
VFR farther inland, with MVFR/IFR towards the east coast.

KBOS Terminal...High confidence in TAF trends. Moderate
confidence in timing.

KBDL Terminal...High confidence in TAF trends. Moderate
confidence in timing.

Outlook /Monday Night through Thursday/...

Monday Night: Mainly MVFR, with local IFR possible. Slight
chance SHRA, isolated TSRA.

Tuesday: Mainly MVFR, with local VFR possible. Chance SHRA,
isolated TSRA.

Tuesday Night: Mainly MVFR, with local IFR possible. Chance
SHRA, isolated TSRA.

Wednesday: Mainly MVFR, with areas VFR possible. Chance SHRA,
isolated TSRA.

Wednesday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA, isolated TSRA.

Thursday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA, isolated TSRA.

&&

.MARINE...
Rough seas will continue to diminish this morning. Thunderstorms
are possible late this afternoon into early evening. More
showers and a few thunderstorms possible Monday as a cold front
stalls on the eastern coastal waters.

Outlook /Monday Night through Thursday/...

Monday Night through Tuesday: Winds less than 25 kt. Seas
locally approaching 5 ft. Slight chance of rain showers,
isolated thunderstorms.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, isolated thunderstorms.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, isolated thunderstorms.

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft. Chance of rain showers, isolated
thunderstorms.

Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/BL
NEAR TERM...KJC
SHORT TERM...Belk
LONG TERM...BL
AVIATION...Belk/BL
MARINE...Belk/BL
Hazardous weather outlook, Jun 28, 4:44 AM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
444 AM EDT Sun Jun 28 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-290845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
444 AM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

There is a risk for scattered strong to severe thunderstorms this
afternoon and evening. The main threat will be damaging straight-line
wind. Some hail is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-290845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
444 AM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

There is a risk for scattered strong thunderstorms this afternoon
and evening. The main threat will be straight-line wind in excess of
34 kt. Some hail is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 28, 10:15 AM EDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1015 AM EDT Sun Jun 28 2020

CTZ002>004-MAZ002>021-026-RIZ001>007-282030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford,
Mattapoisett, Ayer, Foster, Smithfield, Providence, Coventry,
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol,
Narragansett, Westerly, and Newport
1015 AM EDT Sun Jun 28 2020

...A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON ACROSS SOUTHERN NEW ENGLAND...

Scattered thunderstorms are expected to develop and increase in
coverage this afternoon into this evening, and a few of the
stronger storms may become severe. The primary risk will be
damaging wind gusts and dangerous lightning, but large hail is
also possible with the strongest storms.

The greatest risk for strong to severe thunderstorms will be away
from the south coast. The time of greatest concern is between 3
and 8 pm.

Keep an eye to the sky and seek a safe indoor shelter if
thunderstorms approach.
Special weather statement, Jun 28, 12:51 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1251 PM EDT Sun Jun 28 2020

MAZ005-014-281730-
Central Middlesex County MA-Southeast Middlesex MA-
1251 PM EDT Sun Jun 28 2020

...STRONG THUNDERSTORM IN MIDDLESEX COUNTY...

At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sudbury and Maynard, moving east at 20 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Cambridge, Somerville, Framingham, Waltham, Malden, Medford,
Arlington, Marlborough, Woburn, Watertown, Lexington, Belmont,
Burlington, Wilmington, Stoneham, Winchester, Hudson, Concord,
Sudbury and Bedford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4239 7107 4233 7148 4241 7151 4253 7114
TIME...MOT...LOC 1649Z 247DEG 19KT 4240 7139

Field
Special weather statement, Jun 28, 1:10 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
110 PM EDT Sun Jun 28 2020

MAZ008-009-281800-
Western Hampshire MA-Western Hampden MA-
110 PM EDT Sun Jun 28 2020

...STRONG THUNDERSTORMS DEVELOPING...

At 109 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pittsfield, moving southeast at 15 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Williamsburg, Huntington, Russell, Westhampton, Chester, Blandford,
Chesterfield, Worthington, Goshen, Cummington, Montgomery and
Middlefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning and heavy rain were occurring. Lightning can
strike far away from the storm. Go inside a building or vehicle.
Wait at least 30 minutes until after the storm has passed to resume
outdoor activities.

&&

LAT...LON 4238 7307 4239 7305 4238 7301 4250 7298
      4240 7272 4216 7290 4222 7302 4225 7300
      4231 7300 4231 7303 4233 7306
TIME...MOT...LOC 1709Z 303DEG 15KT 4247 7321

Chai
Special weather statement, Jun 28, 1:19 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
119 PM EDT Sun Jun 28 2020

MAZ005-007-013>016-019-281800-
Eastern Essex MA-Eastern Plymouth MA-Suffolk MA-Western Norfolk MA-
Central Middlesex County MA-Eastern Norfolk MA-
Southeast Middlesex MA-
119 PM EDT Sun Jun 28 2020

...STRONG THUNDERSTORM...

At 118 PM EDT, Doppler radar was tracking a strong thunderstorm over
Watertown, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Boston, Cambridge, Quincy, Lynn, Newton, Somerville, Waltham, Malden,
Brookline, Medford, Weymouth, Revere, Arlington, Everett, Woburn,
Braintree, Chelsea, Watertown, Lexington and Needham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4245 7094 4245 7096 4242 7091 4244 7097
      4236 7097 4237 7104 4230 7105 4230 7093
      4225 7088 4233 7093 4234 7088 4226 7087
      4224 7076 4217 7077 4228 7130 4246 7126
TIME...MOT...LOC 1718Z 281DEG 20KT 4236 7119

Chai
Special weather statement, Jun 28, 1:39 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
139 PM EDT Sun Jun 28 2020

MAZ002>004-281830-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
139 PM EDT Sun Jun 28 2020

...STRONG THUNDERSTORMS DEVELOPING...

At 138 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greenfield, moving east at 25 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Greenfield, Orange, Deerfield, Gardner, Athol, Winchendon, Montague,
Templeton, Ashburnham, Barre, Hubbardston, Sunderland, Northfield,
Bernardston, Oakham, Conway, Shelburne, Leverett, Erving and
Shutesbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4271 7196 4239 7204 4251 7275 4273 7269
TIME...MOT...LOC 1738Z 276DEG 23KT 4261 7263

Chai
Special weather statement, Jun 28, 1:42 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
142 PM EDT Sun Jun 28 2020

MAZ002>004-281845-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
142 PM EDT Sun Jun 28 2020

...STRONG THUNDERSTORMS IN EASTERN FRANKLIN AND NORTHWEST WORCESTER
COUNTIES...

At 141 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shelburne, or near Greenfield, moving east at 20 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Greenfield, Orange, Deerfield, Athol, Montague, Sunderland,
Northfield, Bernardston, Buckland, Conway, Shelburne, Leverett,
Erving, Shutesbury, Ashfield, Colrain, Gill, Charlemont, Royalston
and Petersham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4271 7220 4239 7228 4241 7237 4242 7238
      4242 7239 4251 7277 4269 7274
TIME...MOT...LOC 1741Z 278DEG 16KT 4259 7266

Field

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 12:51 PM EDTSpecial Weather StatementBOXMiddlesex39 min
Jun 28, 1:10 PM EDTSpecial Weather StatementBOXHampshire50 min
Jun 28, 1:19 PM EDTSpecial Weather StatementBOXSuffolk41 min
Jun 28, 1:26 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Plymouth, Suffolk64 min
Jun 28, 1:31 PM EDTSpecial Marine WarningBOX89 min
Jun 28, 1:39 PM EDTSpecial Weather StatementBOXFranklin51 min
Jun 28, 1:42 PM EDTSpecial Weather StatementBOXFranklin63 min
Jun 28, 1:49 PM EDTAreal Flood WarningBOXEssex, Middlesex, Norfolk, Suffolk116 min
Jun 28, 2:23 PM EDTAreal Flood WarningBOXFranklin, Hampshire2 hr
Jun 28, 2:32 PM EDTSpecial Weather StatementBOXSuffolk58 min
Jun 28, 2:45 PM EDTSpecial Weather StatementBOXHampden45 min
Jun 28, 2:50 PM EDTSpecial Weather StatementBOXEssex55 min
Jun 28, 3:02 PM EDTSevere Thunderstorm WarningBOXPlymouth35 min
Jun 28, 3:03 PM EDTFlash Flood WarningBOXNorfolk, Plymouth, Suffolk117 min
Jun 28, 3:07 PM EDTSpecial Marine WarningBOX83 min
Jun 28, 3:13 PM EDTSpecial Weather StatementBOXNorfolk47 min
Jun 28, 3:16 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester59 min
Jun 28, 3:47 PM EDTSpecial Weather StatementBOXMiddlesex43 min
Jun 28, 4:02 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Plymouth, Suffolk58 min
Jun 28, 4:11 PM EDTAreal Flood WarningBOXMiddlesex, Norfolk, Suffolk55 min
Jun 28, 4:39 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Worcester51 min
Jun 28, 4:46 PM EDTSpecial Weather StatementBOXHampden44 min
Jun 28, 4:58 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk, Plymouth, Worcester62 min
Jun 28, 5:02 PM EDTSevere Thunderstorm WarningBOXHampden, Worcester58 min
Jun 28, 5:04 PM EDTFlash Flood Warning EmergencyBOXBristol, Middlesex, Norfolk, Plymouth, Worcester116 min
Jun 28, 5:05 PM EDTSevere Thunderstorm WarningBOXNorfolk, Worcester55 min
Jun 28, 5:17 PM EDTSpecial Weather StatementBOXFranklin, Hampshire58 min
Jun 28, 5:28 PM EDTSpecial Weather StatementBOXNantucket62 min
Jun 28, 5:34 PM EDTFlash Flood WarningBOXWorcester108 min
Jun 28, 6:00 PM EDTRiver Flood WarningBOXNorfolk, Suffolk2 hr
Jun 28, 6:04 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk, Worcester56 min
Jun 28, 6:20 PM EDTSpecial Weather StatementBOXHampshire40 min
Jun 28, 6:23 PM EDTFlash Flood WarningBOXWorcester83 min
Jun 28, 6:35 PM EDTSpecial Weather StatementBOXNorfolk55 min
Jun 28, 6:56 PM EDTAreal Flood WarningBOXBristol, Middlesex, Norfolk, Worcester2 hr
Jun 28, 6:59 PM EDTSpecial Weather StatementBOXWorcester61 min
Jun 28, 7:01 PM EDTSpecial Weather StatementBOXBristol44 min
Jun 28, 7:20 PM EDTAreal Flood WarningBOXWorcester115 min

Nearby

Flash Flood Warnings in Massachusetts, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.